Antipsychotic
7

I’ve meant to do a follow-up to my Is There Now Evidence Withdrawal From Antipsychotics Can Induce Psychosis? post for a while.  This is one of the most popular posts on Manic Muses, and this important subject deserves a regular revisit. So, thanks to Someone Else for leaving a comment on the original post and prodding me into finally getting this one done.

What I’m hoping to do this time around is foster more discussion.  And for those who believe their medication may have made them worse – You are NOT alone.

Below are two important resources readers were kind enough to share with me.  Have a look at the excerpts provided, click into the articles and be amazed.

Somebody Else supplied this link.  This article, Antipyschotics Worsen Long-term Schizophrenia Outcomes obviously deals with treatment of schizophrenia and not bipolar disorder, but addresses the possible effects of antipsychotics none the less.

Harrow and Jobe are stating that the high relapse rate that occurs in the drug-withdrawal studies may be an artifact of the patients having been on the drugs in the first place. The drugs induce a dopamine supersensitivity, which puts the patients at high risk of a “medicine-generated psychosis” upon drug withdrawal. And if this is so, then the entire evidence base for long-term use is based on a delusion: mistaking the high relapse rate for a sign that the “disease” is returning, when in truth it is related to prior drug exposure.

Well, I don’t know about you guys, but I can certainly relate.  Is my disease getting worse?  Do I really need to stay on the antipsychotic?  The answer was no, but these thoughts did go through my antipsychotic-addled mind.  The same dynamic was at play with the son of a gentleman I used to correspond with.  It was a vicious cycle.  The son was bipolar but not responding well to the anitpsychotic he was given.  He was told to discontinue the med slowly and his psychosis became so serious, he had to be restrained by paramedics to be safely transported to a hospital.  Where he had to resume taking the anitpsychotic to quell the psychosis.  And round and round he went.  For at least two cycles that I know of it, in fact. The short of it – his disease wasn’t getting worse, he was indeed made psychotic by the very med developed to prevent psychosis.

Rhona Finkel, who blogs at WordPress for http://candidaabrahamson.wordpress.com, supplied the next resource.

In the very elegantly titled, Does antipsychotic withdrawal provoke psychosis? Review of the literature on rapid onset psychosis (supersensitivity psychosis) and withdrawal-related relapse (take a breath)the Summations section proves to be quite interesting:

  • Discontinuation of clozapine and possibly other antipsychotic drugs may provoke a rapid onset psychotic episode that may be distinct from the underlying illness in some patients.

  • Concerns that withdrawal of antipsychotic drugs may increase risk of relapse above the risk associated with the underlying disorder need further investigation.

  • Mechanisms are uncertain but interest has centred on brain adaptations to long-term drug use.

It’s the end of the sentence in the second point that’s critical.  “Concerns that withdrawal of antipsychotic drugs may increase risk of relapse above the risk associated with the underlying disorder need further investigation.”  This isn’t the first time we’ve seen that highlighted phrase when it comes to antipsychotics.  So,  is there any further investigation taking place?  I did a cursory bit of research and could find nothing.

The issue of antipsychotics causing psychosis is alive and well.  And still needs to be discussed.  Vigorously.  And researched.  Extensively.

If anyone has a story or a link to a study to share, please post in the comments.  I’m sure there will be a third installment to the Can Antipsychotics Can Induce Psychosis? saga.

Here are some further resources.  Thanks again to Somebody Else for providing them.

http://www.bmj.com/rapid-response/2011/11/01/making-schizophrenia-worse-iatrogenic-inhumanity

http://www.ncbi.nlm.nih.gov/m/pubmed/18775845/

 

My thinking regarding meds and psychosis is that it is quite possilbe medication withdrawal could induce an acute psychotioc episode. However, I don’t think there will ever be a proper study of this since the drug companies would be agast if studies were begun and actually funded by some hefty money.

On the reverse spectrum but along the lines of psychotropic medications I have personally witnessed two patients that I remember becoming very psychotic when a new medication was introduced. I had to do lots of documentation in the charts and on the 24 hour report what was taking place. And then personally intervene by talking to the assigned MD regarding my strong suspicions. I compared previous behavior to post new med behavior and the med/s were finally discontinued.

You’re right…big pharma would never allow studies to happen. Frustrating, isn’t it? Patients new to antipsychotics are forced to network and rely on each other for info. And we all know how much docs appreciate when patients get their info from the internet.

Thank God there are nurses like you who actually care enough about patients to document and speak up when things are going horribly wrong. I wish I’d had you as my nurse! (I wouldn’t have been allowed to leave the hospital in an antidepressant induced mania if I did.)

Thank you for the credit for this blog, but really I am grateful to you. I recently moved out of state, and have an appointment with a new primary care physician soon. And I’m hoping to diplomatically, medically explain all the prior iatrogenisis I dealt with, by former doctors wanting to cover up a “bad fix” on a broken bone and a “Foul up” with Risperdal, mandated due to a bad drug cocktail I was put on by the paranoid of a malpractice suit wife of the “attending physician” at the “bad fix.”

Apparently I was subjected to a commonly known lack of ethics problem of the medical community. I had an “easily recognized iatrogenic artifact,” covered up with a “complex iatrogenic artifact.” Then I was shipped off to the psychiatric community to deal with the “controversial iatrogenic artifacts.” My latter pastor described the medical crimes committed against me, after kindly taking the time to read my chronologically typed up medical records, as the “dirty little secret of the two original educated professions.”

But what a nightmare it is for me to have to now try to diplomatically go to a new doctor and explain this, given the Wall of Silence issues so prevalent within the medical community. Especially since it may be true the Wall of Silence and HIPPA laws are aiding and abetting doctors in committing such crimes against patients nationally, at least according to this blog:

http://patients.about.com/b/2009/05/17/mistakes-and-cover-ups-doctors-protecting-other-doctors.htm

And because my medical records corroborate that what Jorden said is true. Especially given the fact I was unnecessarily shipped to V R
Kuchipudi. Read about his crimes against many patients:

http://www.justice.gov/usao/iln/pr/chicago/2013/pr0416_01a.pdf

http://projects.propublica.org/checkup/providers/1345809

Plus, I was unnecessarily shipped back to Kuchipudi’s Advocate Good Samaritan Hospital’s egregious miss-medicating partner in crime, Humaira Saiyed, based on a “medically clear” diagnosis, three years later, and egregiously miss-medicated again. There truly is a need for a return of ethics within mainstream medical care.

Please watch out for me and pray for me in my dealings with new doctors in a new state. I hope I may convince them, that despite the fact I may have been “flagged” nationally with defamation via the HIPPA system, to defame me with a completely drug induced illness, proclaimed to be “bipolar.” That my “bipolar” was a completely iatrogenically caused illness.

And I hope you will help me do this, because what makes me sick, personally, is that millions of children are still being turned into bipolar patients, exactly as I was, via bad reactions to a “safe smoking cessation med” / actual dangerous antidepressant , completely with drugs,merely for profit.

I hope we may help end the “dirty little secret of the two original educated professions.” The PCP/ religious/ psychiatric “dirty little secret” of defaming, discrediting, and drugging of people who they don’t want to pay for their mistakes, crimes, ignorance, and sins they commit against them bares no resemblance to actual Christian behavior. So I hope we may point out these mainstream medical and religious crimes against humanity, and end them.

Thank you so much, for your efforts and work in bringing about the truth. I am so very grateful.

7 Comments

Leave a Reply

Abilify
3
Abilify in Court – July 2017 Update

It’s been five years since I wrote, Success! I’ve Quit Abilify.  Since then, the post has received over 3500 views.  And all told, views for posts (linked below) related to the BS I endured while taking Abilify total over 49,000. The struggle is real. I haven’t posted for over a …

Bipolar
8
Polypharmacy and Bipolar Disorder

How many meds do you use to treat your bipolar disorder?  And your co-morbid afflictions?  Personally, I get off easy and take only four. In the treatment of bipolar disorder, polypharmacy (the use of multiple meds to treat a disease or disorder) is the norm.  And generally, bipolar I patients …

Bipolar
5
Heritable bipolar phenotypes pinned down

(I don’t usually quote an entire article, but this subject is near and dear to my heart….) Heritable bipolar phenotypes p inned down Published on February 14, 2014 at 5:12 PM By Eleanor McDermid, Senior medwireNews Reporter   A large study has pinpointed brain and behavioural traits that are genetically influenced and …

error: Content is protected !!